Very Sore Skin

Hello, my name is Nicole. I am an ex-heroin user. It has been almost 2 years that I have been clean, the problem is...My skin STILL hurts. You know when you are abou to get the flu and your skin starts to hurt before you get the fever? well that's how my feels all the time. It is also the same feeling I used to get when I would start to get sick from not having heroin. This "feeling" went on for about a year and a half when a dr. finally put me on suboxone, which is a receptor blocker and a very good relapse prevention pill, it blocks your receptors so if I was to try and use heroin I could get very sick or possibly die. Being as I was not feeling good all the time the dr. thought it was best so that I didn't resort to heroin again for the pain. This suboxone worked for about 6 months but the feeling of my skin hurting has come back. I have had blood tests, thyroid tests and numerous other tests I cannot even remember, everything comes back normal. There are no red patches or spots, it is just very sore skin all over but more so down my right leg. I eat healthy, drink water, struggle to exercise daily but this skin issue is really getting me down. I have done research on this myself but dont seem to find anyone that explains the way I feel. Can anyone suggest or help me with this? Thank you so much :)

6 Replies

  • Sorry Nicole I can't help you but I do sympathise, having had many painful allergic skin problems myself over a lifetime.

    Well done for getting and hopefully staying clean. Is there a similar forum perhaps for ex-heroine users as you may get more response from others who have been in the same boat as yourself?

  • Hm, I never thought of that, I will do some research online right now and find out! Thank you so much for your kind words....

  • You are welcome - good luck!

  • Hi Nicole, again I've no experience with heroin but the pain you describe is exactly what I get when I've pushed myself too far. My rheumatologist said it was the beginning of fibromyalgia and that it's basically the early warning sign to slow down and take better care of yourself.

    Have you also been diagnosed with an autoimmune condition? If so try to speak to your consultant, if not then definitely bring it up with your GP. They may well refer you.

    I'm not medically trained so I can't offer a diagnosis but it's definitely something you can ask about.

    Good luck and let us know how you get on!


  • Well I definately take care of myself and am not in a position where I need to slow down or anything but I will definately look into the autoimmune condition. When I asked my doctor about fibromyalgia, I was told to not even bother asking about it cuz she didn't believe it was a condition.... I have since gone to a different doctor where I have undergone a battery of tests and nothing has come up yet. but obviously something is wrong and maybe some different kind of testing is needed. I see my dr. again on friday so hopefully she'll have some different testing I can go thru to find out exactly whats going on... Thank you for responding...

  • Hmm, interesting. Have you looked backwards to what heroine use could cause long term? I'm sure there are many opinions out there but I'd focus on credible medical opinions/reviews. I would then look at the list, take one at a time and assess whether it would apply to the symptoms you now have. From there I'd look into the condition, diagnosis, treatment, etc.

    If the use of heroine doesnt seem to fit with what you're experiencing, I'd then look into side effects of withdrawal and/or side effects of the medication you've been given for 6 months.

    Many things can cause an autoimmune response, particularly chemicals (including medication). Your skin issue sounds more like a vascular or a neurological one, I.e. Either the blood vessels get inflamed and give you the sensation, or the nerve pathways have been affected (whether by inflammation or drug use) so you get these displaced messages.

    it sounds like you've already done a lot of research into this yourself (so apologies if I've repeated what you already thought of). The sad thing is that primary care doctors tend to focus on what the blood tests tell them, rather than dig a bit deeper and find the issue. Which is why we need to do the research ourselves and then put them in front of the doctor.

    Having said that - your doctor's response to the fibromyalgia question is unfortunately very common. Still, you're doing the right thing trying to find out what the problem is on your own. i started with abnormal liver tests and positive ANA, my gp sent me to a hepatologist who spent the next 2 years trying to see whether I have liver issues. Meanwhile I looked into every permutation of symptoms and illnesses before concluding I have lupus. I asked the gp to send me to a rheumatologist, he reluctantly did because didn't believe me but the rheumatologist knew straight away that I was right.

    The moral of the story is - research is good but finding the right specialist is even better :).

    Good luck with your quest in finding out the cause.

You may also like...